Beta blockers, anyone take em or understand them?
used to have to take one (bisoprolol) in conjunction with a few other meds after i suffered hypertensive cardiomyopathy about 8 years ago, but long since stopped (now i’m on daily ACE inhibitor and calcium channel blocker to control hypertension).Posted 5 years ago
funnily enough, it was at the point i started on meds that i started riding again after a 12 year break and although there’s every chance the beta blocker would have restricted my power, i was taking it easy at the time anyway.
been taking them for the last 2 yrs along with warfarin. i am now off the warfarin and as of thursday i am taking a new beta blocker.
i have been out for a bit of a bike ride today…..and i felt a load better…almost as if i could have ridden without my leccy bike.
would this be the not taking of warfarin, or the new beta blockers?Posted 5 years ago
Propranolol didn’t cause me any side effects, never felt much out of breath on the bike either. Certainly nothing like anxiety, propranolol doesn’t cause neurochemical changes that affect cognition. Just changes that lessen the symptoms of anxiety.
I’d suggest that psychosomatic reasons are behind someone suffering from increased anxiety when taking beta blockers for 2 days.Posted 5 years ago
Propranolol was the one I took.
Ton – yep, I went riding with an HRM on and I couldn’t get above 120 when my normal base training is about 150 and my race HR is normally 186 mean, peaking at over 200!
As for the anxiety I ended up on Citalopram which did wonders for it.Posted 5 years agoDrPMember
Warfarin shouldn’t make you feel rough just through the act of taking it, but beta blockers do have a variety of side effects from fatigue to depression (rare).
However…. In your case Ton, it seems a necessary evil in order to keep your heart rate ‘low’, as AF can push up the heart rate, and we ‘know’ there are consequences to batting along at 140bpm for a long time!
As with all things in life,there are different types and reasons for beta blockers – heart failure, anxiety, AF etc etc…
I imagine that the change in beta blockers lead to the improvement, not the coming off warfarin.
At uni we did a test where I took some beta blockers and exercised. I didn’t like it much! Felt rough, but couldn’t put my finger on why…..
DrPPosted 5 years agolegolamMember
Suspect it’s not the lack of warfarin, as that shouldn’t affect your exercise capacity. I suppose the change in beta blocker might, as the whole point of beta blockers is that they slow down your adrenergic (=adrenaline) drive and therefore your heart rate. In my experience, a lot of younger people on beta blockers seem to get disproportionately “slowed down” because of them. They are fantastic drugs though.
May also be the weight loss and increase in fitness 😀Posted 5 years ago
I’ve never got the supposed link between Beta Blockers and depression DrP. See http://www.currentpsychiatry.com/pdf/0905/0905CP_MedinBrief.pdf
Got any decent articles I could read? Neurology is currently what interests me enough to study in the evenings.
I guess I’ll login to Athens and have a gander round Pubmed.Posted 5 years agoscaredypantsSubscriber
Agree with the above – it’s unlikely the “loss” of warfarin making you feel better so more likely the change in beta blocker (or something completely unrelated to either)
Beta blockers do vary a bit in their additional effects – maybe your doc has changed it to another sub-type (or maybe they changed over at a bit lower dose-equivalent)
Out of interest, why did you stop warfarin, Ton – are you out of AF now ?Posted 5 years agoDrPMember
It’s at the back of my brain tbh – can’t site references at the mo….
I think it’s the lipid soluble nature of (some of) them, thus entering the brain and affecting neurotransmission???
Update – I know it’s not evidence per se, but from the current BNF:
“Side-effects see under Propranolol Hydrochloride; also less commonly depression, muscle weakness, and cramp; rarely hypertriglyceridaemia, syncope, and hearing impairment; very rarely conjunctivitis”
Think I’ve seen one chap in whom I’m sure the beta blockers played a part in his depression (or possibly not, hey ho!)
DrPPosted 5 years agochris_dbMember
Beta blockers are prescribed for anxiety to reduce the physical symptoms I.e. panic / raised heart rate etc.
Selective Serotonin Reuptake Inhibitors (citalopram, fluoxetine) are there to increase serotonin levels. Serotonin is associated with “happiness” but it’s really about “normal”. I take fluoxetine; all it does is make me feel normal ( no panic, anxiety, flight) – if I have to take them for the rest of my life I will prefer that to The alternative.. Saved my life, with no side effects.
Of course, my circumstances are unique and bear no resemblance to anyone else’s. See your GP and discuss.Posted 5 years agomartinhutchSubscriber
If you only started taking the new prescription on Thursday, is it possible that the full effects of the new meds haven’t kicked in yet and, unlike Lance, you are currently not as doped up to the eyeballs as normal?
The other possibility is that your body is tolerating the new betablocker better, which would be great news.Posted 5 years agoevh22Member
Some beta blockers are probably better than others. You have areas that respond to beta blockers in various places round the body. Some are more selective for your heart and may have less side effects in other places. E.g. bisoprolol is reported to be more “cardio-selective” than say, atenolol but i think for an individual they may not notice any difference. If beta blockers are really affecting your exercise it may be worth mentioning it to your doctor/cardiologist as often doctors don’t automatically think their patients want to seriously exercise, and if they consider this, the may offer a different regime.
On the other hand, if, on coming off warfarin you’ve celebrated by drinking copious amounts of alcohol and other warfarin-related banned substances this may be while you feel better 😀Posted 5 years ago
are you out of AF now ?
scaredypants, no mate i am still in AF.
the consultant has decided there is no more he can do for me.
he decided it is a matter of just managing my condition with the right drugs now, rather than doing any more ablations or anything.
got to be honest, i dont feel to bad at all tho, so fingers crossed i will keep good.Posted 5 years ago
The topic ‘Beta blockers, anyone take em or understand them?’ is closed to new replies.